Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 125, NWS Denver/Boulder, CO

August 14, 2021Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2021, 8:43 PM MDT for Logan County, Washington County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 8:43 PM MDT (02:43 UTC)
Expired
Aug 14, 2021, 9:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 136 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS55 KBOU 150243
SVRBOU
COC075-121-150330-
/O.NEW.KBOU.SV.W.0125.210815T0243Z-210815T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
843 PM MDT Sat Aug 14 2021

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Washington County in northeastern Colorado...
  Southwestern Logan County in northeastern Colorado...

* Until 930 PM MDT.

* At 843 PM MDT, a severe thunderstorm was located 4 miles northeast
  of Logan Corners, or 7 miles northwest of Sterling, moving south at
  30 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Sterling and Logan Corners around 850 PM MDT.
  Atwood around 900 PM MDT.

Other locations in the path of this severe thunderstorm include
Merino and Prewitt Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4075 10343 4074 10319 4032 10306 4029 10347
TIME...MOT...LOC 0243Z 358DEG 25KT 4068 10331 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:41 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 14, 7:41 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
741 PM MDT Sat Aug 14 2021

.UPDATE...
Issued at 740 PM MDT Sat Aug 14 2021

Storm activity is increase versus the normal decrease around this
time of day. We have one wave of storms moving through the
mountains with a flash flood threat for the burn areas, while a
more significant wave of storms dropping south across southeast
Wyoming and the Nebraska panhandle. Some of these storms are
severe with very large hail of golf ball to a couple reports near
baseball sized and then one 3" diameter hail report east of
Scottsbluff, NE. The highest MLCAPE is over the northeast corner
of the state with close to 2000-2500 J/kg, and then amounts
decrease rather quickly to the south and west to just a few
hundred J/kg closer to Akron and Fort Morgan. The severe
thunderstorm watch looks good over the northeast corner with very
large hail possible from storms through about midnight, but also a
threat of severe farther west into Morgan and northern Weld
County. Even where MLCAPE was limited to <1000 j/kg, the bulk
shear was sufficient for severe storms near Cheyenne, WY.

Overall forecast has this on track, with only minor adjustments
for timing/PoPs.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 233 PM MDT Sat Aug 14 2021

Showers and storms have developed in the mountains and near the
Palmer Divide. By the late afternoon and evening, there will be
more instability which will allow for better coverage of storms
and for some to move off the mountains and foothills to the
adjacent plains. Model data hasn't provided much help today. In
fact, the 18Z HRRR and 18Z NAM Nest have the exact opposite
solutions with how the storms will play out. The HRRR thinks
showers and storms will be confined to the mountains, foothills,
and near the Denver metro while the NAM Nest has strong storms
over the northeastern plains. A solution somewhere in-between
will likely end up verifying. Some weak convection will come off
the higher terrain with gusty winds and there will be a threat for
stronger storms over the northeast corner although the coverage
may not be as high as the NAM Nest has. The environment across the
northeast corner is ripe for severe storms if storms were to
develop there. Right now, the SPC mesoanalysis page shows a mixed
layer CAPE of up to 3,000 j/kg and bulk shear of around 50 knots
near Ogallala yielding a supercell composite of 16. So if storms
that are currently moving south of the Black Hills make it to the
northeast corner of Colorado, they could produce severe hail and
damaging wind gusts.

Storms will eventually dissipate around midnight as instability
decreases. Low temperatures will be a few degrees above normal.

Models are picking up on a shortwave trough moving into northern
Colorado tomorrow morning providing enough lift to generate isolated
showers and storms. PoPs were added to the forecast to get a mention
of precipitation in the forecast during the morning hours Sunday.
The morning cloudiness/showers will keep high temperatures down
tomorrow so the high temperatures were lowered around 3 degrees
meaning Denver should see the upper 80s instead of the low 90s. The
left over moisture will mean precipitable water values will
reach the highest values they have in a while. With some weak
instability developing by the afternoon, scattered showers and
storms will redevelop. There's not much of a severe threat due to
the limited instability and shear. The slow moving nature of the
storms and good moisture in place will mean there will be at least
a limited threat for flash flooding in the burn areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM MDT Sat Aug 14 2021

Scattered showers and thunderstorms will linger into Sunday
evening and then dissipate by midnight as the airmass stabilizes.

For Monday and Tuesday, the strong upper level high over the
Great Basin will weaken and slide southeast across the Central and
Southern Rockies. This will usher in warmer and drier air. Should
be enough moisture and instability for isolated thunderstorms
Monday. Drying continues into Tuesday with precipitable water
values falling to a half inch or less over the higher terrain.
Very little convection is expected for Tuesday. The showers and
storms that form should be limited to the higher terrain.

Southwest flow aloft will increase Wednesday ahead of an upper
level trough moving across the Pacific Northwest and Northern
Rockies. Moisture is expected to increase ahead of this trough
with scattered thunderstorms. The timing and how deep this trough
digs is still uncertain, but there should be an increase in
thunderstorms Wednesday, especially over the mountains. A cold
front should have moved through the area by Thursday, so expect
cooler temperatures. There could be another round of scattered
thunderstorms as well. It will depend where the best lift ends up.

Will keep a chance for showers and thunderstorms in the forecast for
Friday and Saturday as northwest flow aloft prevails behind the
upper level trough off to the northeast. Expect cooler temperatures
during this period with highs in the lower to mid 80s over northeast
Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 740 PM MDT Sat Aug 14 2021

We will have a few showers/weaker thunderstorms in the area
through about 05-06Z, and still looks like VCTS is an adequate
way to represent this chance. The most likely impact from these
showers and storms would be gusty winds that could reach 35 knots
if a storm were to get close enough. A shortwave trough that moves
across the area tomorrow morning could produce light rain
showers and a mid level cloud deck, but VFR conditions will
prevail. During the afternoon Sunday, there will be a chance
(Prob30) of storms again mostly after 21Z.

&&

.HYDROLOGY...
Issued at 740 PM MDT Sat Aug 14 2021

There will be slow moving storms with decent precipitable water
values so there will be at least a limited threat for flash
flooding over the burn areas. That threat should mostly end by 10
pm or so this evening. On Sunday, the morning convection will
make the forecast difficult because it may limit afternoon
instability.

Isolated showers and thunderstorms are expected over the higher
terrain Monday and Tuesday. Moisture and thunderstorm activity
will be limited so the flash flood threat for the burn areas will
be low. Moisture and thunderstorms are expected to increase
Wednesday and Thursday. If this occurs, there will be an increase
in the flash flood threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Danielson
LONG TERM...Meier
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/Danielson/Meier
Hazardous weather outlook, Aug 14, 10:51 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Sat Aug 14 2021

COZ030>051-151700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Sat Aug 14 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be possible during the
late afternoon and evening hours today. Over the far northeast
plains, it is possible that one or two of these storms becomes
severe this evening with large hail being the primary threat.
Storms over the higher terrain will not be terribly strong but
will be slow moving which poses a limited threat of flash
flooding over the burn areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered afternoon and evening showers and thunderstorms are
expected Sunday. Brief heavy rain, small hail, and wind gusts to
50 mph will be possible with the stronger thunderstorms.

Thunderstorms Monday and Tuesday are expected to be isolated and
mainly over the higher terrain. An increase in thunderstorms
should occur Wednesday and Thursday as a storm system moves
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 14, 7:15 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
715 PM MDT Sat Aug 14 2021

COZ034-150145-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
715 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of east central Summit
County through 745 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dillon, or 57 miles west of Denver, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Travel on I-70 will be hazardous with very heavy rain and
         small hail. Gusty winds could blow around unsecured
         objects. Minor damage to outdoor objects is possible.

Locations impacted include...
Dillon and Keystone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3963 10608 3962 10608 3962 10607 3960 10606
      3961 10605 3962 10606 3963 10606 3965 10607
      3969 10601 3961 10586 3951 10598 3962 10610
TIME...MOT...LOC 0114Z 313DEG 10KT 3963 10601

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:48 PM MDTFlash Flood WarningBOULarimer115 min
Aug 14, 7:15 PM MDTSpecial Weather StatementBOUSummit30 min
Aug 14, 7:38 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld52 min
Aug 14, 8:01 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan44 min
Aug 14, 8:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Aug 14, 8:29 PM MDTSevere Thunderstorm WarningBOUSedgwick46 min
Aug 14, 9:15 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick14 min
Aug 14, 9:28 PM MDTSevere Thunderstorm WarningBOULogan, Washington47 min
Aug 14, 9:31 PM MDTSpecial Weather StatementBOUWeld44 min
Aug 15, 2:32 PM MDTAreal Flood AdvisoryBOUGrand88 min
Aug 15, 5:19 PM MDTSpecial Weather StatementBOULincoln41 min
Aug 15, 5:25 PM MDTSpecial Weather StatementBOUTeller65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.